Hail, Lipscomb
- When
- July 12, 7:22 PM CST
- Where
- Lipscomb County, Follett
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.433, -100.133
A severe thunderstorm over the extreme northeastern Texas panhandle during the evening hours produced hail and damaging winds. The high winds blew down several trees and limbs and also blew the roof off a garage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A severe thunderstorm over the extreme northeastern Texas panhandle during the evening hours produced hail and damaging winds. The high winds blew down several trees and limbs and also blew the roof off a garage. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 12, 1:40 PM CST, 5 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 240 PM CDT TUE JUL 12 2005 .DISCUSSION... HIGH PRESSURE AND NORTH TO NORTHEASTERLY FLOW ALOFT IS THE FEATURE OF THE WEEK FOR THIS PACKAGE. IN THE SHORT TERM...LEFT 20 POPS IN FOR TONIGHT. LINGERING BOUNDARIES EVIDENT ON RADAR IMAGERY COMBINED WITH AN UNSTABLE AIRMASS MAY ALLOW FOR CONVECTION LATE TONIGHT AND EARLY TOMORROW MORNING. STORMS FORMING OFF THE ROCKIES IN EASTERN NM SHOULD NOT DRIFT INTO CWA AS NORTHEAST FLOW ALOFT WILL PUSH THE ACTIVITY SOUTH OF THE PANHANDLES. HOWEVER...THERE IS A RELATIVELY WEAK CAP IN PLACE WITH 700MB TEMPS NEAR 11C. LOCALIZED CONVECTION MAY OCCUR WHERE SURFACE HEATING HAS ALLOWED HIGH TEMPS TO CREEP INTO THE LOW TO MID 90S. PLUS THERE IS AND WILL CONTINUE TO BE ABUNDANT MOISTURE IN THE EASTERN CWA. MORNING SOUNDING TO SHOW SOME DIRECTIONAL SHEAR IN THE LOW LEVELS...BUT SURFACE WINDS HAVE CALMED TO AROUND 5 KTS AND WIND PROFILER DATA IN KANSAS SHOWS RELATIVELY CALM WINDS UP TO 700MB OR SO. THINKING BIGGEST THREAT IF/WHEN STORMS DEVELOP WILL BE SLOW MOVING HEAVY PRECIPITATORS. WAS NOTIFIED THAT AREAS IN THE NORTHEAST TEXAS PANHANDLE HAVE HIGH GROUND SATURATION AND WOULD BE FLOOD PRONE IF STORMS MOVE OVER THE AREA. OTHERWISE...WINDS ALOFT ARE ONLY IN THE 20 KT RANGE SO WOULD NEED TO SEE A VERY RAPIDLY COLLAPSING STORM FOR HIGH WINDS TO BE A CONCERN. DID MAKE CHANGES TO WEDNESDAYS GRIDS. MESO ETA SHOWED AN INTERESTING SITUATION DEVELOPING FOR THE NORTHEAST CWA STATING TOMORROW 12Z TIME FRAME. MESO ETA SHOWS SMALL SCALE SURFACE HIGH PUSHING TO THE SW ACROSS THE CWA...MODELS ALSO SPITTING OUT PRECIP WITH THIS HIGH. COLD AIR ADVECTION APPROACHES THE CWA AHEAD OF THE HIGH WITH AN ASSOCIATED AREA OF POSITIVE 700MB OMEGA...AND JUST BEHIND THE HIGH THERE IS AN AREA OF WARM AIR ADVECTION AND AN AREA OF NEGATIVE 700MB OMEGA. IN OTHER WORDS...IT APPEARS TO BE A BACKWARDS COLD FRONT. WOULD THINK THE WARM AIR SHOULD RIDE UP OVER THE COLD AIR AND FORM A VERY STABLE ATMOSPHERE. SO PRECIP FROM MESO ETA MAY BE SIGNS OF STRATIFORM RAIN RATHER THAN SUMMER CONVECTION. SO THINKING THIS DISTURBANCE MAY BE EITHER GENERATED FROM OR ENHANCED BY THE REMNANTS OF DENNIS AND THE MODELS MIGHT NOT BE THAT FAR OUT TO LUNCH. SO DECIDED TO STICK SLIGHT CHANCE POPS IN FORECAST AND UPDATED CLOUDS AND TEMPS TO SHOW THE SHOT AT PRECIP. AFTER WEDNESDAY...ONLY MADE CHANGES TO DAY SEVEN. HIGH PRESSURE ALOFT WILL DOMINATE THE EXTENDED. DID NOT IDENTIFY ANY SHORT WAVE ENERGY IN THE MODELS SO STORMS WOULD HAVE TO FORM EITHER THROUGH OLD FASHIONED DIURNALLY DRIVEN CONVECTION OR OFF ROGUE OUTFLOW BOUNDARIES. BOTH OF WHICH ARE ENTIRELY POSSIBLE BUT NOT CONFIDENT AT ALL ON THE WHEN AND WHERE SO LEFT FOREACAST DRY. DID PUT TRIVIAL 10S IN POP GRIDS FOR DAY 7 TO INDICATE SOME CONFIDENCE IN COLD FRONT PROGGED BY MODELS TO COME THROUGH MONDAY. WOULD LIKE TO SEE A FEW MORE RUNS AND CONTINUED CONSISTENCY TO JUMP ON HIGHER POPS && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 65 92 66 92 / 20 20 20 0 BEAVER OK 67 88 69 93 / 20 20 0 0 BOISE CITY OK 62 92 62 91 / 20 20 10 0 BORGER TX 65 94 66 94 / 20 20 10 0 BOYS RANCH TX 64 94 65 92 / 20 20 20 0 CANYON TX 64 93 65 93 / 20 20 20 0 CLARENDON TX 67 93 67 94 / 20 20 20 0 DALHART TX 64 92 63 93 / 20 20 20 0 GUYMON OK 65 93 67 93 / 20 20 10 0 HEREFORD TX 65 93 65 93 / 20 20 20 0 LIPSCOMB TX 67 90 69 94 / 20 20 10 0 PAMPA TX 66 91 66 94 / 20 20 10 0 SHAMROCK TX 69 93 69 95 / 20 20 10 0 WELLINGTON TX 69 94 70 95 / 20 20 20 0 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 21/14
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1252 PM CDT TUE JUL 12 2005 OKZ001>003-TXZ001>020-131100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1252 PM CDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... GENERAL THUNDERSTORMS WILL BE POSSIBLE FOR ALL THE TEXAS AND OKLAHOMA PANHANDLES. THE MAIN THREATS WILL DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WYNNE
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CDT TUE JUL 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND DMG LELIA LAKE 34.90N 100.77W
07/11/2005 DONLEY TX LAW ENFORCEMENT
LARGE TREES BLOWN DOWN AND BLOCKING ONE LANE OF TRAFFIC
ON U.S. HIGHWAY 287.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 751 PM CDT TUE JUL 12 2005 OKZ003-130115- BEAVER OK- 751 PM CDT TUE JUL 12 2005 ...STRONG THUNDERSTORM IN BEAVER COUNTY... A STRONG THUNDERSTORM WAS LOCATED NEAR SLAPOUT AT 751 PM CDT...MOVING SOUTH AT 25 MPH. PEA SIZE HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. PEOPLE IN BEAVER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. TAKE SHELTER UNTIL THE STORM HAS PASSED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT TUE JUL 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL FOLLETT 36.43N 100.14W
07/12/2005 0.88 INCH LIPSCOMB TX TRAINED SPOTTER
45 TO 50 MPH WINDS.
&&
LGThe Dodge City radar (KDDC), 148 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees and limbs blown down along with the roof blown off a garage by the high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464599, 5464600.